How do you handle tolerance to medication?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD How do you handle tolerance to medication?

Viewing 2 reply threads
  • Author
    Posts
    • #143665
      The Cat Lady
      Participant

      Hello. I am a 31yo Mom of 4yo twins. I’ve been a stay-at-home Mom for a little over a year, after being terminated from my last 2 jobs for constantly being late. At the time (about two years ago), I was taking 40mg Adderall XR and 40mg Adderall IR, and I remember being stable and functional on that dose; however, it started to become apparent that towards the end of my work day (as a hairdresser apprentice, I would sometimes work for 10+ hours a day in a busy salon), my body would start feeling extremely fatigued and super achy, and I would get crippling headaches on a daily basis. Another doctor at the same clinic whom I liked better switched me to Vyvanse, kept me on the IRs. He ended up unfortunately leaving that clinic, and I begrudgingly started seeing the same Dr as when I started. Long story short, since then I have also tried Mydayis, which worked fine until it didn’t, and I became deeply depressed and had debilitating muscle spasms in my neck and nerve pain in shoulders/neck/head… until I had accidentally run out for a day or two – and seemed to be back to my normal self. Able to feel joy again, no sign of pain whatsoever. That didn’t last long. So today, I am taking 50mg of Pristiq, 30mg Adderall IR, and 20mg Adderall XR. I feel like I’ve come full circle with the meds, and this time I’ve seemingly built up a tolerance to my current dosage pretty quickly – and I’ve been pretty miserable. Unmotivated, depressed, apathetic yet anxious. Everything I do seems to take forever, like I can’t keep up with time. My Dr said at my last two appointments that she didn’t want to make any more changes in meds at the time, but I also feel like she is not really hearing what I am saying to her. Being dismissive of my side effects (“I really don’t feel like the long-acting meds are causing your pain) like she’s not taking me seriously. It is beyond frustrating. I feel like I am at her mercy. I mean, I’ve heard of these medications as being life changing, but I haven’t felt like I’ve experienced that for more than a short time. I seem to always be just on the threshold of just being functional, getting my meds increased 5 mg after what seems like a torturous 2 months, only to be right back to being miserable shortly thereafter. I know something needs to change, I just don’t know what. It’s not really an option for me to go to a different clinic, it would take too long. Is this typical for just changing/increasing meds? I don’t necessarily want to keep increasing everything, and it has seemed like extended-release stimulants cause me to be in physical pain. What are my options here? I feel like my children are suffering as a direct result of my inability to function on a basic level. I just feel physically and mentally exhausted most of the time. I’ve inadvertently been sleeping hours past my usual waking up time, and I *need* a nap in the afternoon. I just want to feel better. To just be ok, and possibly even function. I’m a mess, and it’s out of character for me. Thank you in advance for any help you may offer.

    • #143667
      The Cat Lady
      Participant

      Also, has anyone had any luck with Combination Therapy? I read on AdditudeMag that it’s taking Strattera in addition to a stimulant.

    • #143778
      Penny Williams
      Keymaster

      Have you tried any ADHD medications other than Adderall and Vyvanse? There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both.If you’ve only taken these two meds, then you’ve only tried amphetamine-based stimulants. If that’s the case, it might be time to try a methylphenidate.

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      And, if you don’t feel heard with your clinician, it’s time to find a new one.

      Penny
      ADDitude Community Moderator, Parenting ADHD Coach & Author, Mom to teen w/ ADHD, LDs, and autism

      • #143819
        The Cat Lady
        Participant

        Thank you for your response. I haven’t tried methylphenidate; a while back, my Dr had me do something called GeneSight, where they test your DNA to find out what medications are more compatible with your profile, and which ones you shouldn’t take. The results stated that technically I would respond better to amphetamine than methylphenidate. There have been times in the past few years that I’ve felt “normal” (ie, I wasn’t struggling with my symptoms). Everything was simple and effortless. It seems like the relief was very short lived, however. Shortly after a change in meds/dosage had been made, in a matter of weeks, I was back to being dys-functional.

        I’ve always wondered how people can do alright on the same dose for years at a time. What happens when you’ve reached the maximum dose of your medication, and you’ve become tolerant to the point of that medication no longer being effective for you? Where do you go from there?

      • #143936
        BuffySlayer
        Participant

        That’s what worries me about upping my dose, my meds work great but down last all day and wear off mid afternoon. I also not sure what effect long term its having on my body. But I am desperate for it to last all day.

Viewing 2 reply threads

You must be logged in to reply to this topic.